Linezolid-Associated Hypoglycemia

Drug Saf Case Rep. 2017 Nov 9;4(1):18. doi: 10.1007/s40800-017-0061-0.

Abstract

Our case describes a 77-year-old, African American male who was experiencing recurrent hypoglycemic episodes, which resulted in two emergency department (ED) visits and a subsequent inpatient admission during his second ED visit. He was prescribed linezolid 600 mg twice daily for 14 days for the treatment of a Staphylococcus hominis urinary tract infection. Nine and a half days into therapy, the patient began having recurrent hypoglycemic episodes. These episodes persisted despite repeated intravenous dextrose boluses. The patient's linezolid was discontinued during the second day of his inpatient admission. After a brief lag period after the final linezolid administration, the patient's blood glucose level stabilized within normal limits. He was later discharged home. The Naranjo scale scores the causality of this reaction between 4 and 8, indicating possible to probable causality. The patient had a follow-up appointment with his primary care physician 2 weeks after discharge, with no noted blood glucose complications. Two months after discharge, he entered hospice care for his advancing heart failure and later expired due to causes unrelated to blood glucose complications.